Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Ulcerative Colitis


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 01/15/2000]
Question: My friend is 54 with ulcerative colitis diagnosed when she was 22. Over the years she has experienced remission in between months of severe flare ups. This past few months she was prescribed prednisone to get her over a hump. Her doctor also took her off Librax and put her on another antispasmatic drug. She switched from Librax to the other within a few days. Now she is off almost all prescribed drugs related to the colitis, but experienced many unusual symptoms as a result. She had the common swelling, but also experienced numbness on her left side. She felt numbness internally as well. She can't tolorate normal room temperatures, noise of any kind and is sensitive to light. She has been off the prednisone for 6 weeks now and is concerned that the side affects have continued for this long. She is very knowledgable about drugs, but is still perplexed at the length of these sypmtoms. Is this an unusual situation?

Answer: The question would be is it from the steroid withdrawal or effects of the newer drug. If she has adrenal insufficiency induced by long periods of taking steroids, the adrenal glands can take months before they are back to normal and occasionally will never get normal response. This is worse with age,length of dosage and amount of dosage. Switching back to the Librax would answer the second question. So, retaking 10 mg or so of the prednisone would see if her problems are steroid deficiency, stopping the other drug and restarting the Librax the other option. By the way, ulcerative colitis presents a high risk of colon cancer and many physicians would recommend a colectomy to remove this risk depending on how active her UC has been over the years.

Ulcerative Colitis  & Prednisone Treatment [posted 12/11/98]
Question: At the end of last year I had a colectomy with ileo-anal anastomosis after 15 years of Ulcerative Colitis. The last few years I required more and more frequent treatment with prednisone. Having experienced the dreadful side-effects of that drug, I am very glad to be off it. I have been free of prednisone for 8 mo. or so. However, I still experience overall achiness and joint stiffness, especially when I get up in the morning or after sitting for a while. It sometimes seems worse the day after a workout (tae kwon do). My question is whether or not this achiness and stiffness can be considered part of recovering  from long-term steriod use, or if it might be something else that was masked by the prednisone while I was taking it. Thanks.

Answer: Possibly the arthritis that one sees with Inflammatory Bowel Disease, about 10 % of patients will have joint involvement with IBD. Check with a rheumatologist.

Budesonide For Ulcerative Colitis [posted 8/6/98]
Question: I have been a patient of Ulcerative Colitis for the past twelve years, and I am presently on a maintenance dose of 2BD Mesalamine and Prednisolone. I have been advised to take Budesonide enema/tablets instead of Prednisolone. Since Budesonide is not available in India, I request you to send information on manufacturer's/suppliers of Budesonide enema/tablets.

Answer: This drug is manufactured by Astra Merck:. 800-236-3933. 725 Chesterbrook Boulevard, Wayne, PA 19087.

Ulcerated Colitis [posted 7/31/98]
Question: I have been having a flare-up of UC since October. I did not respond to Prednisone this time and have not been on any medication since December. I have fatigue, but other than that I feel generally better than I did when on the medications. I also tried Sulfadine. My concern is the daily bleeding. Will this condition go into remission by itself just like it came on? I'm afraid and hope I'm not dying. I have had a colonoscopy. It showed 80% of my colon was inflamed. My specialist does not seem overly concerned. He said no amount of blood I described bothered him. He also said it could be a fissure and I should have another colonoscopy. Should you have these as close together as six months? I just don't know what to do or expect. Thank you for reading this.

Answer: Some patients develop anemia due to the inflammation and chronic blood loss. This can usually be arrested if the inflammation is brought under control. It sounds like your physician believes that the inflammation is not severe and can be controlled. However, you need a trusting relationship with your doctor with this disease. If you cannot communicate with him/her, you need to look for another physician.

Ulcerative Colitis [posted 7/16/98]
Question: How effective is mesalamine (asacol 400mg-3 times per day) for ulcerative colitis?

Answer: Pretty effective. Most patients will tell you that they achieve 75% improvement with this drug. It’s not perfect, but a nice advance in treating a tough disease.




Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.